Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 25, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 11, 2003, 6:18 PM EDT for Albemarle County, City of Charlottesville, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 6:18 PM EDT (22:18 UTC)
- Expired
- Jun 11, 2003, 10:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
The radar
The Sterling radar (KLWX), 145 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 112218 FFWLWX VAC003-540-120215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 618 PM EDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR ALBEMARLE COUNTY IN CENTRAL VIRGINIA CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA * UNTIL 1015 PM EDT. * AT 616 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 6 MILES SOUTHWEST OF DAMON...MOVING NORTHEAST AT 20 MPH. RADAR INDICATES THAT AROUND AN INCH OF RAIN HAS ALREADY FALLEN WITH EARLIER THUNDERSTORMS OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1015 PM EDT. THIS ACTIVITY HAS A HISTORY OF PRODUCING TORRENTIAL RAINFALL AND FLASH FLOODING. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE CHARLOTTESVILLE...CROZET AND FREE UNION. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. LAT...LON 3803 7884 3769 7859 3813 7822 3825 7867 $$ MANNING
2 follow-up statements
000 WGUS71 KLWX 120015 FFSLWX VAC003-015-125-540-790-820-120115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 810 PM EDT WED JUN 11 2003 ...FLASH FLOOD WARNING FOR ALBEMARLE COUNTY AND THE CITY OF CHARLOTTESVILLE UNTIL 1015 PM... ...FLASH FLOOD WARNING FOR NELSON AND AUGUSTA COUNTY...AND CITIES OF STAUNTON AND WAYNESBORO UNTIL 900 PM... FLOODING HAS BEEN REPORTED IN AUGUSTA AND NELSON COUNTIES. MODERATE TO HEAVY RAIN IS CONTINUING AS OF 810 PM IN NORTHERN AND EASTERN ALBEMARLE COUNTY. ADDITIONAL FLOODING IS STILL POSSIBLE IN AREAS OF HEAVY RAIN...AND AROUND LARGER STREAMS THAT TAKE LONGER TO REACT TO HEAVY RAIN. REMEMBER NEVER TO DRIVE OR WALK INTO FLOOD WATERS. IT IS IMPOSSIBLE TO JUDGE THE DEPTH...ESPECIALLY AT NIGHT. THE WATER VELOCITY COULD SWEEP YOU AWAY. $$ RDH
000 WGUS71 KLWX 120152 FFSLWX VAC003-540-120215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 951 PM EDT WED JUN 11 2003 ...FLASH FLOOD WARNING CANCELLED FOR CITY OF CHARLOTTESVILLE AND ALBEMARLE COUNTIES... HEAVY RAIN HAS MOVED OUT OF THE AREA AND IS NO LONGER A THREAT. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. $$ RDH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:10 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 11, 4:10 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 410 PM EDT WED JUN 11 2003 HAVE OPTED TO TOSS AN FFA OUT FOR THE AREA UNDER THE SVR TSTM WATCH. LARGE AREA OF CONVECTION OVR WV PRODUCING FLOODING...AND GROUND IS STILL MOIST FROM ABUNDANT RAINS AROUND HERE RECENTLY. UPDATED PRODUCTS OUT SHORTLY. RDH. PREV DISCS... ---------------------------------------------------- .SHORT TERM...TNGT AND TMRW... STNRY BOUNDARY TO THE N WL BE THE MAIN PLAYER OVR THE NEXT 24H. WK SW TROFS RACING BY WL CAUSE BOUTS OF CONVECTION WITH CONDITIONALLY UNSTABLE AMS IN PLACE. FOR THIS AFTN/TNGT...THINK THAT SCT CONVECTION STILL IN THE OFFING. STORMS DEVELOPING TO THE W WL CONT TO MOVE TO THE E AND ADDITIONAL TSRA XPCTD TO DEVELOP E OF THE MTNS. PROBLEM TODAY REMAINS FORCING OR LACK THEREOF. LTL IN THE WAY OF SFC BOUNDARIES TO FORCE CONVECTION...BUT AMS IS STILL PLENTY UNSTABLE. SHEAR IS MARGINAL...FAVORING LINEAR MODE WITH ISOLD SVR POSS MAINLY ACROSS THE W. HVY RAFL ALSO MAY BE A PROB...AS PLENTY OF AVAIL MOISTURE...AND ECHOES OFF TO THE SW ALREADY STARTING TO TRAIN. GIVEN ANTECEDENT SOIL CONDS...WON/T TAKE MUCH TO CAUSE FLDG. FOR NOW...HOWEVER...CAN/T REALLY PIN DOWN ANY ONE AREA AND FEEL THAT PROBS WL BE ISOLD SO NO WATCH ATTM. OVRALL...THINKING NOT CHANGED MUCH FM MORN UPDATE. OVNGT...CONVECTION SHOULD BE MOSTLY ON THE WANE...BUT WL KEEP 40 POPS MENTIONED ALL NIGHT DEPENDING ON WHAT HAPPENS TO THE W THIS EVE. FOR TMRW...STNRY BOUNDARY TO THE N WL SAG A LTL FURTHER S. A STG SFC WV DEVELOPS ALG THE FNT...MOVING WELL TO THE NW OF THE AREA. OVRALL INCREASE IN THE FLOW THRU TMRW...AND WITH WARMER TEMPS THAN TODAY THINK THAT SVR WX AGAIN A POSS. AGAIN...LINEAR MODE FAVORED WITH STRAIGHT LINE HODOGRAPHS. IF SFC LOW TRAVELS A BIT FURTHER TO THE S AND LLVL FLOW CAN BACK SOMEWHAT HODOGRAPHS WOULD START TO GET LARGER AND MORE ORGANIZED SVR WX WOULD BE POSSIBLE AS INSTAB WL BE ABUNDANT. FOR NOW...BEST ESTIMATION IS A BKN LINE OF TSRA...SOME SVR. NOT READY TO JUMP ON THE MDL TEMPS GETTING CRANKED UP CLOSE TO 90 TMRW. FELT THINGS COULD BE A FEW DEG WARMER THAN TODAY M/U 80S...BUT HV DROPPED BACK TO L/M 80S TO BETTER MATCH SURROUNDING WFOS. MANNING .LONG TERM THU NGT THROUGH WED... MODELS HIGHLY DIVERGENT THIS AFTN WITH THEIR SOLNS THROUGH DAY 7. ETA BASICALLY STAYS MOIST THRU 84 HRS. GFS IS DRIER AND MORE STABLE STARTING FRIDAY...THEN HAS A HUGE SWATH OF MOISTURE PARKED TO OUR SW MON. HAVE DECIDED TO FOLLOW THE ETA GIVEN THAT IT IS IN BETTER AGREEMENT WITH ONGOING PKG. DONT WANT TO COMPLETELY YO-YO SEVERAL DAYS FCST WISE BASED ON ONE MODEL. FOR FRI...ETA HAS FNT N OF CWA. GFS HAS FNT CUTTING A SLICE THROUGH THE AREA WITH DRIER MORE STABLE AIR COVERING NW 1/3RD. SPC HAS MOST OF THE AREA IN A SLGT RISK DAY 3...SO WILL MAKE NO CHGS TO FRI FCST. ON SAT...AGAIN...FNT IS S OF AREA ACCORDING TO THE GFS. THE ETA SHOWS WEAK CIRCULATION NWRN ZONES IN THE AFTN WITH MOST OF THE CWA UNSTABLE AND MOIST. EXTRAPOLATION OF ETA INTO SUNDAY WOULD HINT THAT WELL STAY IN THE WARM SECTOR. GIVEN THE ABOVE...AM BASICALLY GOING TO LEAVE THE PERIOD THU NGT THROUGH EARLY NEXT WEEK ALONE. MAYBE SOME MINOR WORDING TWEEKS. IF MODELS CONVERGE ON THE GFS SOLN...MAY BE ABLE TO LOWER POPS SOME FRI AND SAT...ESPECIALLY IN THE N...BUT WILL NEED TO ADD POPS EARLY NEXT WEEK. STAY TUNED...CONFIDENCE IN MID TO LATE PERIODS IS LOW. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Jun 11, 5:20 PM EDT, 58 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 520 PM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THROUGH TONIGHT THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS THIS EVENING ALONG AND WEST OF THE U.S. ROUTE 15 CORRIDOR. THUNDERSTORMS IN THIS AREA COULD ALSO PRODUCE RAIN HEAVY ENOUGH TO PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED. .DAYS TWO THROUGH SEVEN... THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE REGION ON THURSDAY. MANNING/RDH
In the hours before
Special weather statement, Jun 11, 4:41 PM EDT, 1 hour 37 minutes before
VAZ021-025-026-WVZ054-112200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 441 PM EDT WED JUN 11 2003 ...THUNDERSTORMS WITH TORRENTIAL RAINFALL APPROACHING THE ALLEGANY FRONT AND THE CENTRAL SHENANDOAH VALLEY... AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWER AND THUNDERSTORM ACTIVITY MOVING EAST THROUGH WEST VIRGINIA. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL...BUT ALSO TORRENTIAL RAINFALL RATES OF 2 TO 3 INCHES PER HOUR. A FLASH FLOOD WATCH REMAINS IN EFFECT...AND THIS SYSTEM HAS A HISTORY OF PRODUCING FLASH FLOODING. THIS IS A POTENTIALLY DANGEROUS SITUATION AS SOIL IS NEARLY SATURATED...AND ANY HEAVY RAINFALL WILL CAUSE FLASH FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Special weather statement, Jun 11, 5:49 PM EDT, 29 minutes before
VAZ036-112215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 549 PM EDT WED JUN 11 2003 AT 549 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF PIEDMONT...MOVING NORTHEAST AT 30 MPH INTO NELSON COUNTY. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITY OF SHIPMAN WILL BE AFFECTED BY THIS STORM THROUGH 6:15 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE SEVERE WEATHER WARNINGS ARE ISSUED. MMARGRAF
Special weather statement, Jun 11, 6:12 PM EDT, 6 minutes before
VAZ036-037-112245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 612 PM EDT WED JUN 11 2003 ...STRONG STORM MOVING THROUGH EASTERN NELSON COUNTY INTO SOUTHERN ALBEMARLE COUNTY... AT 6:12 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF ELMA...MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL AND WIND GUSTS TO 50 MPH. THIS STORM ALSO HAS A HISTORY OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE COMMUNITIES OF SCHUYLER AND SHIPMAN WILL BE AFFECTED BY THIS STORM THROUGH 6:45 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. GO INSIDE WHEN THIS STORM APPROACHES. MMARGRAF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:09 PM EDT | Flash Flood Warning | LWX | Augusta, Nelson, City of Staunton, City of Waynesboro | 4 hr |
| Jun 11, 6:53 PM EDT | Flash Flood Warning | LWX | Madison | 4 hr |
| Jun 11, 7:23 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier | 37 min |
| Jun 11, 7:33 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 42 min |
| Jun 11, 7:49 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 56 min |
| Jun 11, 7:59 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 46 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.